Heavy Rain, Winnebago
- When
- July 13, 6:00 AM CST to 12:45 PM CST
- Where
- Winnebago County, Lake Mills
- Reported by
- COOP Observer
- Coordinates
- 43.420, -93.530
Rainfall estimate since 0600 was 4.75 inches.
A large convective complex developed to the northwest of Iowa during the night of the 12th into the morning of the 13th. 1 inches over Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A large convective complex developed to the northwest of Iowa during the night of the 12th into the morning of the 13th. Precipitable water values were very high, in excess of 2.1 inches over Minnesota. Thunderstorms began to turn south into Iowa in the morning and continue to feed into the inflow of moisture. In spite of the precipitable water values being much lower over Iowa, moisture convergence was strong making the storms very efficient rain producers. Three to six inches of rain fall over parts of north central IA. Some of the heavier rainfall, 4.75 to 5.5 inches, fell in the Lake Mills area of Winnebago County. The heavy rain caused flash flooding in Worth County with several streets flooded. Basement flooding was extensive in the town of Fertile. Flash flooding was also reported in parts of Winnebago County. Due to the relatively dry soil condition at the beginning of the rainfall, flooding was not as serious as would normally be expected. General flooding continued into the night in Winnebago County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 13, 5:54 AM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 654 AM CDT SAT JUL 13 2013 .SHORT TERM.../TODAY /... ISSUED AT 308 AM CDT SAT JUL 13 2013 MAIN FORECAST CHALLENGE FOR TODAY WILL BE WITH PRECIPITATION IN THE NORTH AND WEST AND TEMPERATURES. PRECIPITATION IS CURRENTLY ONGOING ALONG A WEAK BOUNDARY FROM CENTRAL MN TO SOUTHEASTERN SD. THIS WILL CONTINUE TO PUSH EASTWARD THROUGH THE EARLY MORNING AND MORNING HOURS. IN ADDITION...A LINE OF ISOLATED THUNDERSTORMS HAS DEVELOPED IN WESTERN/SOUTHWESTERN IOWA AND EASTERN/SOUTHEASTERN NEBRASKA ALONG A WEAK RIBBON OF THETA-E ADVECTION NEAR THE MISSOURI RIVER VALLEY. ANTICIPATE THIS PRECIPITATION TO ALSO PERSIST INTO THE EARLY MORNING AND MORNING HOURS. HOWEVER...DYNAMICS WITH THESE SYSTEMS ARE LACKING...WITH BEST DYNAMICS WELL WEST OF IOWA...AND DO NOT HAVE HIGH CONFIDENCE IN POPS...AND ANY PRECIPITATION WILL BE MOSTLY ISOLATED IN NATURE. UPPER LEVEL LOW CURRENTLY LOCATED NEAR THE OHIO RIVER VALLEY IS EXPECTED TO RETROGRADE WESTWARD INTO SOUTHERN ILLINOIS THROUGH THE DAY. THIS WILL BRING A STRONG PUSH OF LOW AND MID LEVEL DRY AIR WHICH WILL HAMPER ANY ADDITIONAL PRECIPITATION CHANCES IN THE AFTERNOON HOURS...AND HAVE LEFT POPS DRY. TEMPERATURE BECOME TRICKY TODAY WITH WAA NEAR SURFACE BOUNDARY...THOUGH CLOUD COVER AND PRECIPITATION WILL LIKELY KEEP TEMPERATURES LOWER. IN ADDITION...AS LOW PUSHES WEST...COOLER TEMPERATURES WILL PUSH IN. HAVE THEREFORE KEPT TEMPERATURES NEAR GOING WITH ONLY A SLIGHT DECREASE IN THE WEST. .LONG TERM.../TONIGHT THROUGH FRIDAY/... ISSUED AT 308 AM CDT SAT JUL 13 2013 MAIN CONCERNS WILL BE TEMPERATURES AND CLOUDS/SPOTTY THUNDER ALONG WITH INCREASING HUMIDITY THROUGH THE PERIOD. CURRENT PATTERN HAS RIDGE ALOFT WITH LOW OVER THE OHIO RIVER VALLEY PROGGED TO DRIFT WEST WITH TIME. THIS WILL EVENTUALLY BRING SOME HIGH THIN CLOUDS BACK INTO THE REGION BY LATE TONIGHT FROM THE EAST. THE THICKER CLOUDS AND INCREASING H850 MOISTURE WILL ARRIVE BY SUNDAY NIGHT AND MONDAY. WITH THE HIGH STILL ANCHORED ALOFT...TEMPS WILL BE ON THE INCREASE AND WITH ADDED MOISTURE ALOFT...SOME AFTERNOON THUNDER WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY ACROSS THE AREA. AT THIS TIME COVERAGE APPEARS TO BE LOW SO RAINFALL CHANCES WILL REMAIN IN THE SLIGHT TO CHANCE CATEGORY. AS THE RIDGE ALOFT BUILDS OVER THE AREA THE H500 HEIGHTS WILL WARM TO +596DM. WITH H850 TEMPS IN THE LOWER 20S BY THURSDAY HIGHS WILL WARM INTO THE LOWER 90S BY MID TO LATE WEEK. OVERNIGHT MINS WILL GRADUALLY WARM AS DEW POINTS INCREASE DUE TO EVAPOTRANSPIRATION AND MOISTURE POOLING MAKING TUESDAY NIGHT THROUGH THURSDAY NIGHT RATHER UNCOMFORTABLE OVER THE REGION. AS THE WEEKEND NEARS A SHIFT IN THE UPPER AIR PATTERN WILL OCCUR WITH A LARGE H500 TROUGH OVER EASTERN CANADA BUCKLING THE FLOW OVER THE NORTHERN PLAINS AND IOWA. THIS WILL ALLOW FOR A MORE NORTHWESTERLY FLOW TO ARRIVE BY FRIDAY NIGHT AND CONTINUED FOR A FEW DAYS. THIS COOLER AIRMASS WILL PUSH HIGHS BACK INTO THE 80S AND LOWS INTO THE 60S TO NEAR 70. THE BEST CHANCES FOR THUNDERSTORMS WILL OCCUR ALONG THE APPROACHING COLD FRONT FRIDAY NIGHT AS THIS TRANSITION OCCURS. OTHERWISE...SPOTTY CHANCES FOR THUNDER WILL OCCUR EARLIER IN THE WORKWEEK AS THE INCREASINGLY MOIST AIRMASS ENCOUNTERS GREATER DAYTIME HEATING. && .AVIATION...13/12Z ISSUED AT 654 AM CDT SAT JUL 13 2013 AREA OF TSRA ACROSS NORTHERN IOWA MAY AFFECT KMCW THROUGH MORNING HOURS...BUT SHOULD REMAIN NORTH OF SITE. CEILINGS WILL BE VFR THROUGH PERIOD AS LOW AND MID LEVEL DRY AIR PUSHES IN WITH APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM. WINDS WILL REMAIN SOUTHERLY AND WILL BE GUSTY THROUGH 00Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AWB LONG TERM...REV AVIATION...AWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 443 AM CDT SAT JUL 13 2013 IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-071-081-092- 140945- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 443 AM CDT SAT JUL 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH MID MORNING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED DAYTIME THUNDERSTORMS ARE POSSIBLE WEDNESDAY. THUNDERSTORMS COULD OCCUR AGAIN OVER THE NORTHERN HALF OF IOWA FRIDAY AFTERNOON AND OVER THE SOUTHERN AREAS FRIDAY EVENING AND NIGHT. IT IS TOO SOON TO DETERMINE THE CHANCES FOR SEVERE WEATHER NEXT FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ026>028-036>039-047>050-059>062-072>075-082>086-093>097-140945- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY- MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION- MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 443 AM CDT SAT JUL 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED DAYTIME THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY...MAINLY FROM I-35 EAST TUESDAY AND REGIONWIDE WEDNESDAY. THUNDERSTORMS ARE AGAIN POSSIBLE OVER THE NORTHERN HALF OF IOWA FRIDAY AFTERNOON AND THE REMAINDER OF SOUTHERN IOWA FRIDAY EVENING AND NIGHT. IT IS TOO SOON TO DETERMINE THE CHANCES FOR SEVERE WEATHER NEXT FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REV
The Minneapolis radar (KMPX), 159 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
7 flash flood, 5 heavy rain, 1 flood. Local standard time, as filed.
Rainfall estimate since 0600 was 4.75 inches.
A spotter measured 3.25 inches of rain from 0700 to 1100.
The rainfall since 0800 was 4.3 inches.
Rain started around 0830 with an estimated 5.5 to 6 inches of rainfall.
Rainfall of 4.7 inches through the morning hours.
Water was about 6 inches deep and flowing over the main street near Lindon Street in Joice. Total rainfall from 0845 through 1100 was 4.75 inches.
Water was over 350th near Lark Avenue.
Water was over Mallard Avenue near 350th St.
Parks Street and West Main Street were extremely flooded. Three to four houses were inundated by water along West Washington St. in Fertile.
Water over 375th St. near Apricot Avenue.
Grouse Ave was closed between 380th and 390th due to water damage from flooding.
A sink hole developed near the intersection of 480th and 160th due to heavy rain.
A sink hole developed near 190th and 420th due to heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452597, 452595, 452596, 452594, 452616, 452598, 452599, 452600, 452601, 452602, 452613, 452614, 452615.